Iowa, 2021

Hail and Damaging Winds in Iowa, June 18 to 19, 2021

June 18 to 19, 2021 · NWS DVN · 7 events in 5 counties and zones

Severe thunderstorms developed across eastern Iowa, northwest Illinois and far northeast Missouri on Friday, June 18, and continued into the early morning hours of Saturday, June 19. The most intense storms produced very large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Severe thunderstorms developed across eastern Iowa, northwest Illinois and far northeast Missouri on Friday, June 18, and continued into the early morning hours of Saturday, June 19.

The most intense storms produced very large hail and damaging wind gusts. These storms formed along a nearly stationary front that stretched across the southern half of the NWS Quad Cities forecast area. Hail around 1.5 inches in diameter and tree damage were reported, especially in far southeast IA and northwestern IL.

Repeat thunderstorms also produced very heavy rainfall, with reports up to 4 inches. Due to the recent dry conditions, no high impact flash flooding was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 18, 5:47 PM CST, 5 hours 5 minutes earlier.

Area forecast discussion, Jun 18, 5:47 PM CST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
647 PM CDT Fri Jun 18 2021

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 302 PM CDT Fri Jun 18 2021

A surface frontal boundary was bisecting the forecast area this
afternoon, reaching roughly from Chicago through Burlington to
along to the IA/MO border in south central IA. This boundary was
largely a wind shift with a lagging moisture gradient northward.
Dewpoints were in the low 70s south of I-80, lowering to the 60s
to the north and even 50s along the highway 20 corridor.
Temperatures were in the 80s to lower 90s, with lowest values
along and south of the highway 34 corridor where another round of
elevated showers and isolated thunderstorms was developing and
expanding east-southeast from south central Iowa. This was likely
being triggered by a weak mid level shortwave in the west-
northwest flow aloft. Several other weak impulses were further
upstream across Nebraska into WY, topping the flat ridge over the
four corners region. A more well-defined shortwave was evident on
water vapor imagery along the northern North Dakota border.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 302 PM CDT Fri Jun 18 2021

The potential for severe weather with very large hail, damaging
winds and a lower risk for tornadoes and flash flooding is the
main focus. Conditions are appearing more clear cut on this
threat for our forecast area compared to the past couple days as
more factors are coming together over mainly the southern half of
the forecast area tonight. SPC elevated the outlook to an
Enhanced Risk in its midday update for all of our area south of
I-80 in IA and south of a Moline to Kewanee line in Illinois. A
Slight Risk reaches roughly one county further northward with
Marginal up to the highway 30 corridor.

The ingredients for storms tonight include: 1) the advancing
shortwaves from the central plains, 2) influence of the stronger
wave over the Dakotas later this evening, 3) 850 mb jet and
thetae advection focusing into south central Iowa and possibly
east central Iowa later this evening, 4) deep shear from mid
level winds of 50 to 60 kts, and 5) favorable upper level lift
from the right entrance region of an 80 kt 200 mb jet over the
northern plains that passes across northern IA and southern WI
late tonight. This will interact with the airmass that currently
has surface based CAPES at or above 3000 J/KG along and well south
of the surface front over eastern KS and MO and very steep mid
level lapse rates currently over the forecast area.

These features and high res convective models have this coming
together over south central into southeast Iowa in the form of
discrete cells roughly from 03Z to 05Z, or 10 pm to midnight,
then spreading eastward into clusters of bowing complexes into
eastern Iowa, northeast MO and west central IL. There is
considerable uncertainty and low confidence in how far north
these storms will spread. As outlined by SPC, very large hail,
golf ball to baseball size, will be an initial threat, as seen in
storms last night in MN and WI. This threat then morphs into both
large hail and damaging winds overnight over the Enhanced risk
area. All storms will have frequent lightning and torrential
rainfall in this environment and flash flooding could be an issue,
especially in areas of southeast Iowa impacted by the storms this
morning.

By Saturday morning, the back edge of the storms will likely exit
eastward, giving way to sunshine and slightly lower humidity as
high pressure builds in from the north. Temperatures look only
slightly cooler with highs from the mid 80s north to around 90
south.

.LONG TERM...(Saturday Night through Friday)
ISSUED AT 302 PM CDT Fri Jun 18 2021

Sunday into Sunday night may feature another round of severe
storms, then quieter weather with cooler temperatures and lower
humidity looks to be the rule through midweek.

Saturday night into Sunday, a couple shortwaves are shown directly
impacting the area bringing one round of thunderstorms late
Saturday night into Sunday and another late Sunday into Sunday
night. This second system looks stronger and will drive a strong
cold front through the area, presenting a risk for thunderstorms,
possibly severe. SPC has a broad Marginal risk in place for Sunday
and our forecast has likely POPS across the north for Sunday and
over much of the area for Sunday night. Highs in the upper 80s to
around 90 Sunday will be replaced by 70s with much lower humidity
Monday and Tuesday.

Wednesday begins a transition to a more active pattern with warmer
temperatures and thunderstorm chances Thursday and Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
ISSUED AT 641 PM CDT Fri Jun 18 2021

North of I80, expect quiet VFR weather. South of I80 evening and
overnight thunderstorms are expected to last near daybreak with
MVFR vsbys. Could see some GR at BRL as well.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...Sheets
AVIATION...Gibbs
Hazardous weather outlook, Jun 18, 6:57 PM CST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
757 PM CDT Fri Jun 18 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-200100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
757 PM CDT Fri Jun 18 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Severe storms are possible tonight, especially along and south of
Interstate 80, where the Storm Prediction Center has an Enhanced
Risk for severe storms. The initial storm hazards will be very large
hail and damaging winds with scattered storms this evening.
Storms later tonight are expected to have primarily a risk for
damaging winds. Heavy rainfall will also be possible, which could
lead to flash flooding.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Thunderstorms are expected late Saturday night, Sunday and Sunday
night. The Storm Prediction Center has outlooked a Marginal Risk
for severe weather across the forecast area Sunday. The main
threat from these storms will be large hail Sunday morning, then
large hail and damaging winds with storms along an ahead of a cold
front that will pass through the area late Sunday and Sunday
night.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will likely be needed tonight in
southeast Iowa, northeast Missouri and west central Illinois.

DLS

In the hours before

Local storm report, Jun 18, 9:55 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1055 PM CDT FRI JUN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             WAPELLO                 41.18N 91.19W
06/18/2021  U0.25 INCH       LOUISA             IA   LAW ENFORCEMENT

            PEA SIZE HAIL AT THE SHEFIFF'S OFFICE.

&&
Local storm report, Jun 18, 10:52 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1152 PM CDT FRI JUN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 PM     HAIL             WASHINGTON              41.29N 91.69W
06/18/2021  M0.75 INCH       WASHINGTON         IA   TRAINED SPOTTER

            RELAYED BY HAM RADIO OPERATOR.

&&

PS

The radar

The Quad Cities radar (KDVN), 99 km away, was scanning. The volume nearest the first event began at 04:49 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Washington

When
June 18, 10:52 PM CST
Where
Washington County, 0.86 mi SE of Washington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.290, -91.690

Penny size hail was reported.

Thunderstorm Wind, Jefferson

When
June 18, 11:07 PM CST
Where
Jefferson County, 1.04 mi E of Fairfield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.000, -91.960

A tree fell down and damaged a power line at the intersection of Harrison and Main Streets.

Hail, Washington

When
June 18, 11:17 PM CST
Where
Washington County, 5.18 mi SW of Wellman
Measured
1.5 in hail
Reported by
Social Media
Coordinates
41.410, -91.890

Hail reaching 1.5 in diameter was reported by the public through social media.

Thunderstorm Wind, Louisa

When
June 18, 11:45 PM CST
Where
Louisa County, 3.33 mi NE of Morning Sun
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.130, -91.220

A large tree was blown down, blocking the road at teh intersection of 46th Street and L Avenue.

Thunderstorm Wind, Van Buren

When
June 19, 12:16 AM CST
Where
Van Buren County, 1.5 mi E of Milton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.671, -92.141

Young June corn flattened in an area around Milton.

Thunderstorm Wind, Lee

When
June 19, 12:37 AM CST
Where
Lee County, 3.43 mi WSW of Primrose
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.660, -91.690

A tree branch was blown down, falling on a road.

Thunderstorm Wind, Lee

When
June 19, 12:47 AM CST
Where
Lee County, 2.21 mi WSW of Ft Madison
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.620, -91.360

A tree was blown down onto a carport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957195, 957202, 957196, 957205, 957201, 957204, 957203.